Link To “EMCrit 264 – Case Discussion Of Combined Calcium Channel Blocker And Beta Blocker Overdose” With An Additional Resource – EMC Episode 90 “Low And Slow”

In this post I link to and include the show notes from EMCrit 264 – Case Discussion of Combined CCB and BB Overdose. January 26, 2020 by Dr Scott Weingart* of EMCrit.

*This link is to Dr. Weingart’s personal web site, scottweingart.com. At this sitee you’ll find links to a lot of useful information about Dr. Weingart including tele-grand rounds by Dr. Weingart and consulting by Dr. Weingart. And there is a link for you to buy Dr. Weingart’s excellent Resuscitation Crisis Manual. [Note: this is not an affiliate link. I just think the book is useful to all clinicians (nurses, doctors, nurse practioners, emts and paramedics, and physician assistants)]

Note to myself: You can’t review (listen to this podcast) too often. The podcast features tons of useful information and also tons of useful clinical reasoning. And review all of the links in Dr. Weingart’s show notes.

In addition, listen to and review the show notes of the excellent Episode 90 – Low and Slow Poisoning from Emergency Medicine Cases. Here is the introduction to that podcast and show notes:

One of the things we need to think about whenever we see a patient who’s going low and slow with hypotension and bradycardia is an overdose. B-blockers, calcium channel blockers (CCB) and digoxin are some of the most frequently prescribed cardiovascular drugs. And inevitably we’re going to be faced with both intentional and unintentional overdoses from these drugs in the ED. On this EM Cases podcast the Medical Director of The Ontario Poison Control Centre and Emergency Physician at St. Michael’s Hospital, Dr. Margaret Thompson, along with Dr. Emily Austin, Emergency Physician and Toxicologist at St. Michael’s Hospital, help us to recognize these overdoses early and manage them appropriately.

And here is the differential diagnosis of non-toxicological and toxicological causes of low and slow from Episode 90 – Low and Slow Poisoning:

Differential Diagnosis of Low and Slow

Non-toxicological causes:

  • MI with cardiogenic shock
  • Hyperkalemia
  • Myxedema coma
  • Spinal cord injury
  • Hypothermia

Toxicological causes:

  • Calcium channel blockers
  • Beta-blockers
  • Digoxin
  • Opiates
  • Alpha-2 antagonists (e.g., clonidine)
  • Sodium channel blockers (e.g., TCA, carbamazepine, flexeril, antipsychotics, propranolol, cocaine)

And here is the the management of seizures in the toxicological patient from Episode 90 – Low and Slow Poisoning:

There are several modifications of the usual algorithm for treating adult seizures when it comes to the poisoned patient.

Avoid Sodium Channel Blockers

Benzodiazepines are the first line treatment for treating seizures in patients with an overdose. In toxicological seizures, do not treat with antiepileptic drugs that have sodium channel blockade (i.e., phenytoin, fosphenytoin) because many poisons block sodium channels and additional sodium channel blockade may result in cardiac instability. If seizures persist, even after large doses of benzodiazepines, consider advancing to phenobarbital or propofol.

Bicarbonate

In patients with an overdose who are seizing and have evidence of sodium channel blockade (wide QRS on EKG), give sodium bicarbonate.

Naloxone

Consider naloxone in patients who may have an opioid overdose and are seizing. Some opioids can cause seizures (i.e., meperidine). Opioids may also cause hypoperfusion, which can lead to seizures.

Here are the show notes followed by Dr Weingart’s awesome podcast, EMCrit 264 – Case Discussion of Combined CCB and BB Overdose:

Today, we discuss a case of a patient who 45 mintues prior to arrival took took 150 Labetalol 100mg and 70 Amlodipine 10mg.

Hemodynamically Neutral Intubation

3 Presentations for CCB or BB OD

  • Vasodilatory
  • Negative-Inotropy (& Chronotropy)
  • Combined Picture

Vasopressor-Only Management

For me this is only appropriate for primarily vasodilatory shock (PMID 23642908, Skoog et al.Levine et al.)

Tum-E-Vac Commercial Device for Gastric Lavage

If you believe in lavage…

from manufacturer site

Prior Post on Calcium Channel Blocker OD

Tox & Hound on Mechanism of Insulin

Now on to the Podcast…

This entry was posted in EMCrit, Emergency Medicine Cases, Toxicology. Bookmark the permalink.